Home » Frequently asked Questions on Health » Is my son on the right treatment for epilepsy?

Is my son on the right treatment for epilepsy?

Q: My one year old son had hypoglycaemia, which lead to fits. This was observed on the second day of his birth. The doctor suggested Gardinal syrup (2ml). The dosage was increased slowly but in between I didn’t go for checkups. After checkup, the doctor asked to give Gardinal tablet (30mg) 1/2 in the morning and 1/2 at night. Four months back, his head started to drop (rarely). Now, the doctor asked us to give Epilex (2.5ml) thrice a day. What are the side effects of Epilex? Is he on the right treatment?

A:The " head drops" indicate that the child is having a type of " myoclonic epilepsy". If the jerks occur in clusters, often on awakening or when he is tired and drowsy, and if there has been a regression in his developmental milestones, then likely the cause is Infantile Spasms. Do observe for frequent eye blinking, "blank looks", or body jerks.

Hypoglycemia commonly affects the occipital lobes, the area of our brain concerned with vision and recognition. My advice would include meeting a child neurologist/neurologist and a developmental Pediatrician:

  • A detailed examination and developmental assessment should be done
  • A good EEG and MRI brain to confirm our diagnosis and severity of illness
  • Eye examination
  • Occupational therapy and intervention.
  • Gardinal should be stopped. The dose of Epilex should be optimised and a CBC,platelet count and LFT maybe done to monitor side effects
  • If there is a developmental delay, and the EEG shows a pattern of Infantile Spasms, then steroid therapy should be started with all precautions.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------